Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 117, NWS Tallahassee, FL

July 24, 2004Jefferson County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 24, 2004, 7:47 PM EDT for Jefferson County, Madison County, Taylor County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 7:47 PM EDT (23:47 UTC)
Expired
Jul 24, 2004, 8:45 PM EDT
In force
58 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Jefferson County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 52 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 242347
SVRTLH
FLC065-079-123-250045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
747 PM EDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN FLORIDA
  MADISON COUNTY IN FLORIDA
  NORTHERN TAYLOR COUNTY IN FLORIDA

* UNTIL 845 PM EDT

* AT 747 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTH OF SIRMANS...
  OR ABOUT 15 MILES WEST OF MADISON...MOVING WEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIRMANS...SHADY GROVE BY 750 PM EDT...
  AUCILLA BY 755 PM EDT...
  IDDO BY 800 PM EDT...
  LAMONT...ERIDU BY 805 PM EDT...
  NASH...DRIFTON BY 810 PM EDT...
  FESTUS BY 815 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3017 8364 3063 8365 3065 8399 3024 8402

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SAT JUL 24 2004

.SYNOPSIS...A WEAK SURFACE TROUGH CONTINUES TO MOVE TO THE SOUTHWEST
ACROSS THE AREA THIS AFTERNOON AS A FRONT LIES ACROSS NORTHERN AL
AND GA. A LONE THUNDERSTORM IN THE OFFSHORE WATERS HAS BEEN THE ONLY
IMPACT OF THE TROUGH. MOST LOCATIONS HAVE STARTED TO REACH INTO THE
MID TO UPPER 90S DUE TO THE LACK OF CLOUD COVER THIS MORNING...BUT
SLOWLY A CU FIELD HAS DEVELOPED. DEWPOINTS HAVE ALSO REMAINED IN THE
MID 70S WHICH HAVE ALLOWED HEAT INDICES TO CLIMB TO THE MID TO UPPER
100S IN A FEW LOCATIONS.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY.
PREVIOUSLY MENTIONED TROUGH WILL CONTINUE TO MOVE WEST TONIGHT AND
THE FRONT WILL SAG INTO THE AREA. A SURFACE LOW WILL FORM ALONG
THIS FRONT TOMORROW AS THE UPPER LEVEL TROUGH DIGS IN THE
MISSISSIPPI RIVER VALLEY. ABUNDANT MOISTURE IS ALSO IN PLACE OVER
THE REGION...ADDING INSTABILITY FROM THE LOW AND SUFFICIENT HEATING
RAIN CHANCES WILL BE ON THE RISE FOR THE START OF THE WEEK. MODELS
HAVE BACKED OFF A TAD WITH POPS AS MOST OF THE ENERGY WITH THIS
SYSTEM WILL BE NORTH OF THE AREA. YET LIKELY CHANCES OF RAIN ARE
FORECAST ON MONDAY AHEAD OF THIS FRONT. THE LOW WILL SLOWLY TRACK TO
THE NORTHEAST KEEPING A BOUNDARY OVER THE CWA INTO MONDAY NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SATURDAY.
LONG TERM FORECAST REMAINS CONSISTENT. RAIN CHANCES ON TUESDAY ARE
IN THE LIKELY RANGE AS A BOUNDARY WASHES OUT ACROSS THE AREA AND THE
PARENT LOW MOVES INTO THE NORTHEAST. THEN CHANCE POPS IN THE
AFTERNOON FOR THE REST OF THE WEEK AS FLOW REMAINS S TO SE THROUGH
THE REGION. TEMPS WILL MODERATE DUE TO SIGNIFICANT CLOUD COVER AND
RAIN TUESDAY...AND BY THE END OF THE WEEK TEMPS SHOULD WARM A TAD TO
THE LOW 90S FOR MAX TEMPS AND LOW 70S FOR MIN TEMPS.

&&

.MARINE...NEAR SHORE WINDS HAVE BECOME ONSHORE AS THE SEA BREEZE
KICKS IN...WHILE OFFSHORE WINDS REMAIN NORTH. THEY SHOULD SLOWLY
BACK AROUND TONIGHT AS THE A TROUGH MOVES WESTWARD. WINDS & WILL
SEAS REMAIN LOW THIS WEEKEND. GENERAL LIGHT FLOW BECOMES MORE W-SW
OVER WEEKEND.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 75 91 74 90 / 30 50 40 60
PFN 77 90 76 87 / 30 50 40 60
DHN 75 91 74 88 / 30 50 40 60
ABY 75 91 74 89 / 30 50 40 60
VLD 74 91 73 90 / 30 50 40 60
CTY 73 91 73 89 / 30 50 40 60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

BOLINSKI
Hazardous weather outlook, Jul 24, 5:44 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 AM EDT SAT JUL 24 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-250945-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
545 AM EDT SAT JUL 24 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED OVER THE THREE STATE AREA TODAY. OVERALL COVERAGE AND
INTENSITY IS NOT EXPECTED TO BE HIGH...WITH THE THREAT OF ANY SEVERE
WEATHER REMAINING LOW. ALSO SOME AFTERNOON TEMPERATURES WILL REACH
THE LOWER AND MIDDLE 90S...AND COMBINED WITH THE HUMIDITY...WILL
CREATE HEAT INDICES FROM THE UPPER 90S TO AROUND 104 DEGREES.
EXTRA CAUTION SHOULD BE USED OUTDOORS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TEMPERATURES WILL CONTINUE TO BE AROUND 90 TO THE LOWER 90S THROUGH
THE PERIOD...WHICH WILL PRODUCT HEAT INDICES IN SOME LOCALS FROM THE
UPPER 90S TO AROUND 104 AT TIMES. ALSO THE CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY THROUGH
FRIDAY...DUE TO A STALLED BOUNDARY OVER THE AREA...AND SOME SEA
BREEZE AND UPPER LEVEL DISTURBANCES INTERACTION. THE OVER THREAT OF
SEVERE WEATHER WILL REMAIN LOW.

.SPOTTER CALL TO ACTION STATEMENT...
ONLY ISOLATED TO AT TIMES SCATTERED STORMS ARE EXPECTED TODAY...AND
SPOTTER ACTIVATION IS NOT EXPECTED.

7-TREXLER

In the hours before

Special weather statement, Jul 24, 4:33 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT SAT JUL 24 2004

FLZ014-015-242133-
FRANKLIN FL-GULF FL-
434 PM EDT SAT JUL 24 2004

AT 433 PM EDT (333 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER FRANKLIN COUNTY...MOVING
SOUTHWEST AT 5 TO 10 MPH INTO GULF COUNTY. THIS STORM IS PRODUCING
VERY FREQUENT AND DANGEROUS LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED
HAIL...VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

17-GOULD
Special weather statement, Jul 24, 6:00 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT SAT JUL 24 2004

FLZ029-034-242300-
DIXIE FL-LAFAYETTE FL-
600 PM EDT SAT JUL 24 2004

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM MOVING WEST-SOUTHWEST AT 15
MPH INTO DIXIE AND LAFAYETTE COUNTIES. THIS STORM HAS A HISTORY OF
VERY FREQUENT AND DANGEROUS LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED
HAIL...VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

17-GOULD
Special weather statement, Jul 24, 6:59 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT SAT JUL 24 2004

GAZ160-242329-
LOWNDES GA-
701 PM EDT SAT JUL 24 2004

AT 7 PM EDT NATIONAL WEATHER SERVICE RADARS SHOWED A STRONG
THUNDERSTORM OVER EASTERN LOWNDES COUNTY...MOVING SOUTHWEST AT 15
MPH. THIS STORM WILL PRODUCE WIND GUSTS TO 40 MPH...RAINFALL RATES
EXCEEDING AN INCH PER HOURS...SMALL HAIL...AND FREQUENT LIGHTNING
STRIKES.

9-FOURNIER
Special weather statement, Jul 24, 7:18 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EDT SAT JUL 24 2004

FLZ018-019-028-029-GAZ158>160-242329-
BROOKS GA-JEFFERSON FL-LAFAYETTE FL-LOWNDES GA-MADISON FL-TAYLOR FL-
THOMAS GA-
719 PM EDT SAT JUL 24 2004

AT 715 PM EDT NATIONAL WEATHER SERVICE RADARS SHOWED SEVERAL STRONG
THUNDERSTORMS MOVING SOUTHWEST AT 15 MPH ACROSS SOUTH CENTRAL GEORGIA
AND NORTH FLORIDA. THESE STORMS WILL AFFECT LOWNDES...BROOKS...AND
THOMAS COUNTIES IN GEORGIA...AND MADISON...LAFAYETTE...TAYLOR...AND
JEFFERSON COUNTIES IN NORTH FLORIDA.

THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...RAINFALL RATES
EXCEEDING AN INCH PER HOUR...FREQUENT LIGHTNING...AND SMALL HAIL.
SOME SMALL TREES AND BRANCHES MAY BE BLOWN DOWN IN WIND GUSTS.

9-FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:37 PM EDTSpecial Marine WarningTAE23 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.